Another Doctor Gripe

On October 11th, I had a methacholine challenge test to see if I had asthma.  I never called about the results because I really did not think that I had asthma even though I get short of breath frequently.  I normally send the form to the hospital to get copies of tests and did not do that either.

On Tuesday, November 23rd, six weeks after I did the test, I saw my PCP.  He informed me that I had asthma.  He gave me a script and said that I was supposed to use it every 6 hours.  He also told me how to use the inhaler. 

Because I am not able to drive, my mother had taken me to the doctors that morning.  She also picks up some of my scripts for me so I gave her the script to get filled and told her that I would get it on Thanksgiving.  Two more days would not kill me.

Thursday night when I got home, I started looking up the information.  He had written the script for Proventil.  The pharmacy gave me ProAir.  They are both Albuterol.  After reading information on ProAir’s website, I was not real happy.  First, it said to use caution in prescribing it for patients with diabetes and thyroid problems – both of which I have.  I started digging deeper to find specific information about the diabetes relation.  It said that it could cause blood sugar problems but did not say what.  My blood sugar crashes fast and I have a history of passing out so I don’t want to take a drug that will compound that problem.  I decided that I would call the pharmacy in the morning and find out exactly what kind of blood sugar problems it causes before starting to use it.

It also said it can cause your blood pressure to become elevated and should be used with caution in patients with hypertension.  I have high blood pressure.  I understand that just because it can cause something does not mean that it will.  My point here is that the doctor is aware that I have blood pressure problems and did not bother to suggest I keep an eye on my blood pressure when I first start taking it.

Another problem is that it can cause low potassium.  Although my potassium is within range, it is on the low side of the range – 3.7 with a lab range of 3.5 – 5.1.  Because it can cause low potassium, it is suggested that you not take it with diuretics that can cause low potassium – which I take.

Friday morning, I called my pharmacy and told them that I read that it should be used with caution in patients with diabetes and thyroid problems and that it can cause blood sugar problems but I was not able to find out exactly what it would cause.  She checked and she only had the information that I had found but said she would check further and call me back.

In the meantime, I posted the question on TuDiabetes to see if anyone else took it and experienced problems.  Several people answered that they did not have problems with it.  Someone else posted that they did have a problem but she had used it before they changed the ingredient that they use to stabilize it.  I decided to go ahead and try it.  Within 45 minutes, my BS went from in the 70s to over 160.  Worse than the BS, my heart started racing about a 100 miles a minute.  I tried to use my blood pressure meter to see what my pulse rate was and my BP was apparently too high to even check.

The pharmacist did not call me back until the afternoon.  She told me that Albuterol stimulates liver enzymes causing your liver to spit out glucose.  She said that it is transient, meaning that it is a temporary thing, not like when you take some steroids and are high for days.  She said that it revs up your metabolism.  It is dangerous for someone that is hyperthyroid to take because it will cause them to become even more hyper.  I am hypothyroid and she said that my meds may need adjusted with this drug.  She also said that she was surprised that my doctor did not tell me that I should monitor my BS carefully when I started using it.  I would like to say that I am surprised also, but …

Last night, I thought that I would try it one more time but this time, pre-bolus about 15 minutes before taking it.  That did not work.  Actually, maybe it did help things from being worse than they could have been.  This time, my BS shot up over 300.  I tried to do one correction when it was on its way up and that really did not do anything.  Then I am sitting there staring at my Dexcom saying that I was 346 and had no clue what to do.  Yes, I know I needed another correction bolus.  But if my liver was spitting out glucose, how much glucose does my liver have left to spit out if I start to crash all of a sudden? 

 

After that happened, someone else posted in my question on TuDiabetes and said her BS would go up but it was never consistent – sometimes it would be 200 and other times 500.  I can see that now also!  How do you plan for something like that?

Monday, I will be calling my doctor and asking to try something else.  I also know that I need to find yet another specialist.

stats for wordpress

Advertisements

5 thoughts on “Another Doctor Gripe

  1. Hi, Kelly,
    I use Atrovent, which is ipratropium, for my asthma, and it doesn’t cause the problems that albuterol does. It may not be quite as effective, I don’t know, but I do know it does the job for me. Ask your doc about it, and read up on it — it just may help you.

    • Thanks Natalie. My PCP wouldn’t change the Albuterol when I called and he wants me to see a pulmonary guy. I couldn’t get that appointment until mid-January. I have another month of putting up with the Albuterol! I will keep this and ask the pulmonary guy about the Atrovent.

  2. OMG Kelly – that is really scary!!! Hoping that you get hold of your PCP (Primary Care Provider) on Monday. This is real serious stuff. Hopefully they will listen to you – and if not – seek thyself another PCP – though if it’s anything like here in Canada – it could be awhile (look at me – I now have an endo – that understands pumping – but won’t be able to see them for assesement until end of April 2011). We are at doctors mercy sometimes I’m telling you – it’s good we have places like Tudiabetes and other areas to go to – that we can seek out help!!!

  3. OMG Kelly – that is really scary!!! Hoping that you get hold of your PCP (Primary Care Provider) on Monday. This is real serious stuff. Hopefully they will listen to you – and if not – seek thyself another PCP – though if it’s anything like here in Canada – it could be awhile (look at me – I now have an endo – that understands pumping – but won’t be able to see them for assesement until end of April 2011). We are at doctors mercy sometimes I’m telling you – it’s good we have places like Tudiabetes and other areas to go to – that we can seek out help!!!

    • It is hard to find good doctors here also Anna. I forget which post I put this in, but towards the beginning of Nov I told the doctor I see for my foot that I think since I have health problems, doctors would rather just let me die. He said he actually hears that 3 or 4 times a week!

      It averages about 6 months here also to get in with a good endo, depending on where you live. Hopefully you like this new endo! I am not sure what I would do without the DOC!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s